Alert archive / Wyoming / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 196, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2013, 4:12 PM MDT for Platte County, Wyoming. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2013, 4:12 PM MDT (22:12 UTC)
- Expired
- Jul 29, 2013, 4:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 118 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:30 PM MDT | HAIL 0.5 | 11 N Wheatland, WY | |
| Jul 29, 4:38 PM MDT | HAIL 1 | 11 N Wheatland, WY | THE HAIL IS PILING UP ALONG THE INTERSTATE 25 NEAR MILE POST 91. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS55 KCYS 292212
SVRCYS
WYC031-292245-
/O.NEW.KCYS.SV.W.0196.130729T2212Z-130729T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT MON JUL 29 2013
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...
* UNTIL 445 PM MDT
* AT 408 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
WHEATLAND...AND MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAYROCKS RESERVOIR AND GUERNSEY.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILEPOSTS 83 AND 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4233 10466 4208 10466 4210 10512 4223 10512
TIME...MOT...LOC 2212Z 265DEG 11KT 4218 10500
HAIL...1.50IN
WIND...60MPH
$$
TJT3 follow-up statements
427
WWUS55 KCYS 292233
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT MON JUL 29 2013
WYC031-292245-
/O.CON.KCYS.SV.W.0196.000000T0000Z-130729T2245Z/
PLATTE WY-
433 PM MDT MON JUL 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PLATTE
COUNTY UNTIL 445 PM MDT...
AT 431 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
WHEATLAND...AND MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GUERNSEY AND GRAYROCKS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4216 10512 4223 10512 4233 10466 4208 10466
TIME...MOT...LOC 2233Z 253DEG 10KT 4220 10493
HAIL...1.50IN
WIND...60MPH
$$
TJT823
WWUS55 KCYS 292240
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT MON JUL 29 2013
WYC031-292245-
/O.CON.KCYS.SV.W.0196.000000T0000Z-130729T2245Z/
PLATTE WY-
440 PM MDT MON JUL 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PLATTE
COUNTY UNTIL 445 PM MDT...
AT 436 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF GUERNSEY...AND MOVING EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT. QUARTER SIZED HAIL WAS REPORTED AT MILE
MARKER 91 ON INTERSTATE 25.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GUERNSEY AND GRAYROCKS RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4216 10512 4223 10512 4233 10466 4208 10466
TIME...MOT...LOC 2240Z 253DEG 10KT 4221 10490
HAIL...1.50IN
WIND...60MPH
$$
TJT711 WWUS55 KCYS 292244 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 444 PM MDT MON JUL 29 2013 WYC031-292254- /O.EXP.KCYS.SV.W.0196.000000T0000Z-130729T2245Z/ PLATTE WY- 444 PM MDT MON JUL 29 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLATTE COUNTY WILL EXPIRE AT 445 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM OVER CENTRAL PLATTE COUNTY NEAR GUERNSEY. LAT...LON 4216 10512 4223 10512 4233 10466 4208 10466 TIME...MOT...LOC 2244Z 253DEG 10KT 4221 10489 $$ TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:29 PM MDT, 43 minutes earlier.
Area forecast discussion, Jul 29, 3:29 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT MON JUL 29 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 243 PM MDT MON JUL 29 2013 SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED THIS AFTERNOON. THE RISK OF SEVERE STORMS IS LOW BUT NOT 100 PERCENT OUT OF THE QUESTION. LATEST MESO ANALYSIS FROM SPC SHOWING 1000-2000 J/KG MOST UNSTABLE CAPE WITH 30-35 KTS OF 0-6 KM SHEAR. THIS IS CERTAINLY ENOUGH FOR A FEW ISOLATED SEVERE THUNDERSTORMS BUT THE OVERALL THREAT IS LOW. MAIN CONCERN WITH ANY LARGER STORMS WOULD BE FOR MARGINAL SEVERE SIZED HAIL. THE OTHER CONCERN TONIGHT IS THIS POTENTIAL FOR LOCALLY HEAVY RAIN INTO THE MOUNTAIN THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE SNOWY AND SIERRA RANGE AHEAD OF A SHORTWAVE OVER NORTHERN UTAH. SHORTWAVE WILL CONTINUE ON ITS EAST- NORTHEAST TRACK TONIGHT...MOVING ALONG THE WYOMING/COLORADO BORDER. SHOULD SHOWERS AND THUNDERSTORMS TRAIN OVER BURN SCARS...FLASH FLOODING COULD BECOME POSSIBLE. SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS AFTER MIDNIGHT WITH THE LOSS OF LOW LEVEL INSTABILITY. MOST ACTIVITY SHOULD END BY LATE TONIGHT. SLIGHTLY DRIER UNDER WESTERLY FLOW ALOFT WILL BRING WARMER TEMPERATURES TOMORROW WITH LESSER CHANCES FOR THUNDERSTORMS TO MOST OF THE AREA. MAINLY EXPECTING ISOLATED THUNDERSTORMS DURING THE AFTERNOON WITH THE SEVERE THREAT VERY LOW. HIGHER CAPE VALUES SHOULD BE WELL EAST OF THE CWA SHOULD THE NAM VERIFY. SHOULD BE GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING. ISOLATED SHOWERS COULD LINGER INTO THE TUESDAY NIGHT AS A FRONTAL BOUNDARY MOVES THROUGH THE AREA. THIS BOUNDARY WITH LOW LEVEL COOLING WILL COMBINE WITH UPPER LEVEL RIDGING AND WARM AIR ALOFT WEDNESDAY TO MAINLY KEEP SHOWERS AND THUNDERSTORMS AT BAY WITH A CAP IN PLACE. LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 PM MDT MON JUL 29 2013 MINOR CHANGES ANTICIPATED THROUGH THIS PERIOD WITH THE PATTERN FEATURING AN UPPER RIDGE WAVERING ALONG OR JUST EAST OF THE ROCKY MTNS. MONSOONAL MOISTURE WILL PERSIST OVER THE AREA THUS WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS WILL ALSO PERSIST...SOME DAYS A LITTLE MORE NUMEROUS THAN OTHER DUE TO WEAK HARD-TO-DISCERN IMPULSES MOVING ACROSS. LITTLE CHANGE IN TEMPERATURES LIKEWISE. SOME STRONGER STORMS MAY OCCUR OVER THE PLAINS THURSDAY AND FRIDAY AS INSTABILITY INCREASES SOME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING) ISSUED AT 1127 AM MDT MON JUL 29 2013 MVFR CONDITIONS WILL CONTINUE INTO THIS AFTERNOON OVER MUCH OF THE NEBRASKA PANHANDLE WITH SLOW IMPROVEMENT. WIDELY SCATTERED SHOWERS AND TSTMS DEVELOPING ALONG THE LARAMIE RANGE BY MID-AFTN SHOULD THEN SPREAD EASTWARD OVER THE PLAINS THROUGH THE EVENING BEFORE ENDING. && .FIRE WEATHER... ISSUED AT 243 PM MDT MON JUL 29 2013 ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS WEEK SO MINIMAL FIRE WEATHER CONCERNS. WINDS WILL GENERALLY BE LIGHT SIDE AND HUMIDITIES ON THE HIGH SIDE. THE ONE EXCEPTION WILL BE TUESDAY AFTERNOON OVER CARBON COUNTY WHERE MARGINAL RED FLAG CONDITIONS WILL BE POSSIBLE IN LOWER ELEVATIONS FOR A BRIEF PERIOD OF TIME. OTHERWISE EXPECTING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY THIS WEEK. THE MAIN CHANCES WILL BE IN THE AFTERNOON AND EVENING BUT SOME OVERNIGHT PRECIPITATION WILL BE POSSIBLE A FEW NIGHTS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...LIEBL LONG TERM...RE AVIATION...RE FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 29, 3:00 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 300 PM MDT MON JUL 29 2013 WYZ101>119-301215- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 300 PM MDT MON JUL 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS GENERALLY ARE NOT EXPECTED...HOWEVER A FEW SEVERE THUNDERSTORM ARE NOT OUT OF THE QUESTION EAST OF THE LARAMIE RANGE WITH HAIL TO THE SIZE OF QUARTERS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-301215- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 300 PM MDT MON JUL 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS GENERALLY ARE NOT EXPECTED...ALTHOUGH A FEW SEVERE THUNDERSTORM ARE NOT OUT OF THE QUESTION WITH HAIL TO THE SIZE OF QUARTERS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE LIEBL
In the hours before
Special weather statement, Jul 29, 4:06 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 406 PM MDT MON JUL 29 2013 WYZ106-107-292245- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY- 406 PM MDT MON JUL 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 445 PM MDT... AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF WHEATLAND...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHEATLAND... GRAYROCKS RESERVOIR... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 78 AND 94. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4225 10467 4192 10467 4209 10516 4227 10512 TIME...MOT...LOC 2206Z 279DEG 14KT 4216 10501 TJT
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 28, 7:04 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jul 28, 8:26 PM MDT | Special Weather Statement | CYS | Converse | 49 min |
| Jul 28, 9:18 PM MDT | Special Weather Statement | CYS | Converse | 42 min |
| Jul 28, 10:28 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 29, 4:06 PM MDT | Special Weather Statement | CYS | Platte | 39 min |
| Jul 29, 4:22 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jul 29, 4:53 PM MDT | Special Weather Statement | CYS | Platte | 52 min |
| Jul 29, 5:04 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 26 min |
| Jul 29, 5:30 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.